Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 6, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 4, 2021, 11:41 PM MDT for Wheatland County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2021, 11:41 PM MDT (05:41 UTC)
- Expired
- Jun 5, 2021, 12:15 AM MDT
- In force
- 34 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Wheatland County, MT
The radar
The Billings radar (KBLX), 96 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
404
WUUS55 KBYZ 050541
SVRBYZ
MTC107-050615-
/O.NEW.KBYZ.SV.W.0006.210605T0541Z-210605T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
1141 PM MDT Fri Jun 4 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Southeastern Wheatland County in central Montana...
* Until 1215 AM MDT.
* At 1141 PM MDT, a severe thunderstorm was located 7 miles east of
Harlowton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Deadmans Basin Reservoir and Shawmut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4649 10939 4649 10940 4633 10940 4627 10972
4647 10981 4667 10939
TIME...MOT...LOC 0541Z 240DEG 30KT 4642 10969
HAIL...0.88IN
WIND...60MPH
$$
TWH2 follow-up statements
372
WWUS55 KBYZ 050555
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
1155 PM MDT Fri Jun 4 2021
MTC107-050615-
/O.CON.KBYZ.SV.W.0006.000000T0000Z-210605T0615Z/
Wheatland MT-
1155 PM MDT Fri Jun 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT
FOR EAST CENTRAL WHEATLAND COUNTY...
At 1155 PM MDT, a severe thunderstorm was located 9 miles northwest
of Deadmans Basin Reservoir, or 15 miles east of Harlowton, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Wheatland County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4635 10955 4653 10963 4664 10939 4649 10939
4649 10940 4639 10940
TIME...MOT...LOC 0555Z 242DEG 31KT 4647 10951
HAIL...0.88IN
WIND...60MPH
$$
TWH532
WWUS55 KBYZ 050607
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
1207 AM MDT Sat Jun 5 2021
MTC107-050617-
/O.EXP.KBYZ.SV.W.0006.000000T0000Z-210605T0615Z/
Wheatland MT-
1207 AM MDT Sat Jun 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WHEATLAND COUNTY
WILL EXPIRE AT 1215 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4635 10955 4653 10963 4664 10939 4649 10939
4649 10940 4639 10940
TIME...MOT...LOC 0607Z 240DEG 30KT 4652 10939
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:18 PM MDT, 23 minutes earlier.
Area forecast discussion, Jun 4, 11:18 PM MDT, 23 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1118 PM MDT Fri Jun 4 2021
.UPDATE...
Let the Severe Thunderstorm Watch expire at 11 pm. Convection was
ongoing, but nothing severe at the moment. The trend for the
activity has been generally downward, so allowed the Watch to
expire. TWH
&&
.DISCUSSION...
Tonight through Saturday night...
Strong upper level ridge over the region is slowly flattening in
response to a Pacific jet in western Canada. There is a weak
upstream shortwave in ID and western ID and resultant ascent and
height falls (along with increased mid level moisture) is
resulting in convection which is developing over and beginning to
spread off of the Beartooth/Absarokas. Temps today have reached
the mid and upper 90s most places...a bit shy of June 4th records
to this point.
Forecast appears to be on track with the main risk from late
afternoon and evening t-storms being wind, with tall inverted-v
profiles and fairly high (0.8-0.9") precipitable waters suggestive
of wet microbursts. High res models are consistently showing a
line of cold pool driven wind from northern Rosebud to Fallon
county this evening. A heads up for anyone with outdoor plans
between now and 9 pm. Given the pwats, any stronger storms will
likely produce brief downpours, and even weaker cells will produce
erratic downdraft wind gusts. Small hail is also possible.
Convection should exit our east near or shortly after midnight.
Main upper trof along the BC coast will push into the northern
Rockies tomorrow. After quiet weather late tonight and Saturday
morning we will see another round of showers/t-storms in the
afternoon and evening. Mid level temps tomorrow will be a bit
cooler, and shear greater, so it looks as if convection will have
a better chance of producing larger hail...in addition to strong
wind gusts which will again be the higher risk. HREF shows some
decent updraft helicity tracks including in the Billings area so
this will have to be watched. Other factor to monitor is how much
stabilizing we see behind tonight's wave, especially in our east.
This evening's rain may also enhance boundary layer moisture
tomorrow. Many factors to be worked out yet, but nonetheless
anyone with outdoor plans tomorrow should stay aware of the
weather. Saturday will be not quite as hot as today but still very
warm with highs in the upper 80s and 90s. Cold front will finally
bring cooler Pacific air tomorrow night.
JKL
Sunday through Friday...
Cooler conditions move in behind the front for Sunday,
with southwesterly flow setting up to the west, and heights
building to the east. This will promote warm mid level temps and
generally dry conditions through much of the week. A weak
shortwave rounding the ridge in SW flow could bring a chance for
some showers or thunderstorms by midweek.
High temperatures are forecast to range from 70s to lower 80s on
Sunday, with highs in the 80s to lower 90s then forecast through
the rest of the long term. Lows in the 50s can be expected most
nights. STP
&&
.AVIATION...
Scattered thunderstorms will move through the forecast area,
mainly east of Billings, through the midnight hour. Gusts near or
in excess of 50 kts are possible near any storms, along with
brief MVFR to IFR in heavier rainfall. Activity will move east
into the Dakotas around or just after 06z. The next round of
thunderstorms is expected Saturday afternoon and evening.
Otherwise, VFR will prevail through the period. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 062/094 054/079 052/083 057/089 058/093 057/086 055/085
23/T 20/U 00/U 01/B 21/U 21/U 01/U
LVM 051/090 043/078 045/081 051/085 050/087 049/082 049/082
13/T 10/U 00/U 11/B 12/T 32/T 11/U
HDN 056/095 051/081 051/086 056/093 058/095 056/089 054/088
53/T 20/U 00/U 01/B 21/U 21/U 01/U
MLS 062/094 056/076 055/086 058/093 063/091 060/088 057/087
52/T 40/U 00/U 11/B 31/U 21/U 11/U
4BQ 059/096 055/077 059/087 058/094 063/093 062/088 058/089
32/T 20/U 00/U 11/U 21/U 11/U 11/U
BHK 061/094 054/076 055/088 056/092 062/091 061/087 055/087
31/U 40/U 01/U 11/U 32/T 21/U 11/U
SHR 056/095 052/081 054/087 055/092 058/092 056/089 054/087
22/T 20/U 00/U 11/B 11/U 11/U 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 4, 8:05 PM MDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 805 PM MDT Fri Jun 4 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-060215- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 805 PM MDT Fri Jun 4 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong to severe thunderstorms possible. * WHERE...Southern Montana and northern Wyoming. * WHEN...Saturday. * ADDITIONAL DETAILS...Afternoon and evening thunderstorms have the potential to produce strong wind gusts and possibly hail. Stay alert if you have travel or outdoor plans. * ADDITIONAL HAZARD CONCERNS...Hot temperatures with highs into the 90s will continue Saturday. Take precautions to protect yourself from the heat. Attempts to cool off in area rivers and streams could be dangerous due to water running high and cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Local storm report, Jun 4, 9:06 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
906 PM MDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 12 SE EMIGRANT 45.27N 110.54W
06/04/2021 M51.00 MPH PARK MT MESONET
0716 PM TSTM WND GST 2 W REED POINT 45.71N 109.58W
06/04/2021 M51.00 MPH SWEET GRASS MT DEPT OF HIGHWAYS
&&
TRCSpecial weather statement, Jun 4, 9:19 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Billings MT
919 PM MDT Fri Jun 4 2021
MTZ063-050345-
Judith Gap MT-
919 PM MDT Fri Jun 4 2021
...SIGNIFICANT WEATHER ADVISORY...
At 919 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Harlowton, moving northeast at 30 mph.
Dime size hail and winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Judith Gap.
LAT...LON 4671 10987 4671 10984 4669 10983 4669 10939
4659 10939 4655 11006 4667 11009 4672 10989
TIME...MOT...LOC 0319Z 243DEG 25KT 4665 10997
CarrothersSpecial weather statement, Jun 4, 9:51 PM MDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Billings MT 951 PM MDT Fri Jun 4 2021 MTZ040-065>067-141-050430- Beartooth Foothills MT-Northern Park MT- Absaroka/Beartooth Mountains MT-Livingston Area MT- Northern Sweet Grass MT- 951 PM MDT Fri Jun 4 2021 ...SIGNIFICANT WEATHER ADVISORY... At 951 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Livingston, moving east at 40 mph. Half inch hail and winds in excess of 40 mph are possible with this storm. Locations impacted include... Livingston, Springdale and Mc Leod. LAT...LON 4578 11079 4589 11001 4558 11000 4560 11080 TIME...MOT...LOC 0351Z 268DEG 35KT 4570 11070 Carrothers
Local storm report, Jun 4, 10:04 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1004 PM MDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 14 SSW TWODOT 46.23N 110.13W
06/04/2021 E1.75 INCH WHEATLAND MT TRAINED SPOTTER
BROKEN WINDOWS ON HOUSE AND EXTENSIVE DAMAGE TO SIDING ON
HOUSE.
&&
CARROTHERSSpecial weather statement, Jun 4, 10:28 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Billings MT 1028 PM MDT Fri Jun 4 2021 MTZ034-066-067-141-050500- Beartooth Foothills MT-Absaroka/Beartooth Mountains MT- Northern Stillwater MT-Northern Sweet Grass MT- 1028 PM MDT Fri Jun 4 2021 ...SIGNIFICANT WEATHER ADVISORY... At 1027 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Big Timber, moving east at 45 mph. Dime size hail is possible with this storm. Locations impacted include... Reed Point. LAT...LON 4550 10998 4567 11005 4582 10951 4559 10938 TIME...MOT...LOC 0427Z 253DEG 38KT 4561 10991 Reimer
Special weather statement, Jun 4, 11:24 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Billings MT
1124 PM MDT Fri Jun 4 2021
MTZ063-172-228-050600-
Melville Foothills MT-Judith Gap MT-Southern Wheatland MT-
1124 PM MDT Fri Jun 4 2021
...SIGNIFICANT WEATHER ADVISORY...
At 1124 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harlowton, moving northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Harlowton, Deadmans Basin Reservoir and Shawmut.
LAT...LON 4650 10938 4649 10941 4634 10940 4633 10941
4624 10983 4623 10989 4639 10999 4664 10948
TIME...MOT...LOC 0524Z 240DEG 30KT 4635 10986
TWHThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:00 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 30 min |
| Jun 4, 9:19 PM MDT | Special Weather Statement | BYZ | Wheatland | 26 min |
| Jun 4, 9:51 PM MDT | Special Weather Statement | BYZ | Park | 39 min |
| Jun 4, 10:28 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 32 min |
| Jun 4, 11:24 PM MDT | Special Weather Statement | BYZ | Wheatland | 36 min |
| Jun 5, 2:26 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 34 min |
| Jun 5, 3:50 PM MDT | Special Weather Statement | BYZ | Musselshell | 40 min |
| Jun 5, 4:03 PM MDT | Flash Flood Warning | BYZ | Musselshell | 3 hr |
| Jun 5, 4:14 PM MDT | Special Weather Statement | BYZ | Yellowstone | 31 min |
| Jun 5, 4:44 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.